Tornadoes · United States · Mississippi · 2011

EF1 tornado, Lyman to Wortham, Mississippi, September 4, 2011

From Lyman to Wortham, this EF1 tornado ran 3.6 miles across Harrison County on September 4, 2011, touching down at 12:42 PM CDT and reaching 75 yards wide. It killed nobody, and did $20,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
September 4, 2011
Touchdown
12:42 PM CDT (17:42 UTC)
Lifted
12:50 PM CDT (17:50 UTC)
On the ground
8 minutes
Path length
3.6 miles (5.9 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$20,000
County
Harrison County
Touchdown point
30.543, -89.120
Lift-off point
30.587, -89.153
Record number
1109041142-01

What the Weather Service recorded

Tropical Storm Lee initially developed as Tropical Depression Thirteen in middle Gulf of Mexico on Thursday evening September 1st. The depression moved slowly north and gradually strengthened, eventually reaching tropical storm strength just south of the Louisiana coast on Friday afternoon September 2nd. Tropical Storm Lee made only slow and haltingly northward progress over the next 24 hours eventually moving onshore the southeast Louisiana coast Saturday night, September 3rd, with a maximum sustained wind estimated around 60 mph. Lee move slowly inland to north of Baton Rouge late Sunday September 4th, and eventually weakened to a tropical depression Sunday evening. ||There were three confirmed tornado touchdowns in coastal Mississippi resulting in an estimated $100,000 in property damage.

A weak tornado moved along an intermittent path for about 3.6 miles. Large tree limbs were snapped, several trees were blown down and fences blown down. Roof damage to several homes occurred, as well as mobile home damage. Damage path was 3.6 miles, path width 75 yards. Maximum rating low end EF1.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 10:07 UTC and running to 20:49 UTC.

Issued (UTC)ExpiredProductOffice
00:02 UTC00:15 UTCTornado WarningLIX
01:12 UTC17:00 UTCFlood WarningLIX
01:58 UTC02:45 UTCTornado WarningLIX
02:37 UTC03:15 UTCTornado WarningLIX
02:45 UTC10:07 UTCTornado WatchLIX
04:22 UTC04:45 UTCTornado WarningLIX
04:41 UTC05:15 UTCTornado WarningLIX
05:40 UTC06:00 UTCTornado WarningLIX
05:41 UTC06:15 UTCTornado WarningLIX
06:00 UTC06:15 UTCTornado WarningLIX
06:56 UTC00:00 UTCFlood WarningLIX
09:45 UTC10:30 UTCTornado WarningLIX
10:07 UTC20:49 UTCTornado WatchLIX
13:30 UTC22:04 UTCFlood WarningLIX
15:30 UTC18:30 UTCFlash Flood WarningLIX
15:51 UTC16:15 UTCTornado WarningLIX
18:21 UTC19:00 UTCTornado WarningLIX
18:27 UTC21:30 UTCFlash Flood WarningLIX
20:49 UTC02:48 UTCTornado WatchLIX
00:55 UTC01:45 UTCTornado WarningLIX
02:48 UTC10:38 UTCTornado WatchLIX
03:33 UTC21:00 UTCCoastal Flood WarningLIX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 16:27 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the tornado touched down at Sep 4, 12:32 PM CDT, 10 minutes earlier.

Area forecast discussion, Sep 4, 12:32 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1232 PM CDT SUN SEP 4 2011

.AVIATION...

...18Z AVIATION DISCUSSION...

TROPICAL STORM LEE HAS BEGUN TO MOVE INLAND...AND IS NOW LOCATED
DUE WEST OF KBTR. WINDS WILL REMAIN OUT OF THE SOUTH AND SOUTHEAST
WITH GUSTS TO 35 KNOTS POSSIBLE THROUGH 12Z. MOISTURE BEING
PULLED IN FROM THE GULF WILL KEEP LOWER VISIBILITIES AND CEILINGS
IN PLACE...WITH PREVAILING MVFR CONDITIONS EXPECTED AT ALL
TERMINALS. HOWEVER...SQUALLS WILL PRODUCE PERIODS OF IFR
VISIBILITY RESTRICTIONS AT TIMES. THESE SQUALLS WILL BE MOST
PREVALENT THROUGH 06Z. HEADING INTO TOMORROW...THE TROPICAL STORM
WILL BEGIN TO PULL EAST OF THE REGION...LEADING TO NORTHWEST WINDS
DEVELOPING AT KMCB...KBTR...AND KHUM BETWEEN 12-18Z. SOUTHERLY
WINDS WILL REMAIN IN PLACE AT THE OTHER TERMINALS. 32

&&

.PREV DISCUSSION... /ISSUED 410 AM CDT SUN SEP 4 2011/

SHORT TERM...
17
NOT A LOT OF MOVEMENT IN LEE THIS MORNING. THIS WILL CONTINUE THE
THREAT FOR HEAVY RAINFALL...TORNADOES AND COASTAL FLOODING. UNTIL
THE SOUTHERLY WINDS EASE OFF...COASTAL FLOODING WILL CONTINUE TO
BE A PROBLEM WITH EACH HIGH TIDE CYCLE. ASTRO TIDES ARE COMING OUT
OF SPRING TIDE CYCLE AND SO EACH SUCCESSIVE HIGH TIDE WILL BE
LOWER THAN THE LAST. THIS SHOULD HELP A LITTLE.

LOOKING AT HOW TO GET LEE TO MOVE IS GETTING INTERESTING. BELIEVE
THE GLOBAL SOLUTIONS HAVE A BETTER HANDLE ON THIS THAN THE SMALLER
MESH NAM SOLUTION. ALTHOUGH THE NAM DOES TRY TO MOVE A LARGE MASS
OF SH/TS ALONG THE COLD FRONT LATER TODAY AND TONIGHT WITH AN
ASSOCIATED SFC LOW. BUT IT WANTS TO LEAVE LEE IN TACT AND MOVE IT
SOUTH INTO THE CENTRAL GULF. THE GLOBAL SOLUTIONS SEND THIS SAME
MASS OF SH/TS UP THE FRONTAL AXIS BUT THEY INSIST THIS MASS IS OLD
LEE. THE GLOBAL SOLUTIONS SHOULD WIN OUT HERE AS LEE MOVES ALONG
THE FRONT TO THE NE AND SLOWS AROUND THE CAROLINAS. THE FRONTAL
BOUNDARY SLOWS AND STALLS FROM THE NE GULF TO NEAR THE YUCATAN.
THIS IS WHERE THE NAM SOLUTIONS IS GETTING CONFUSED. THE GLOBAL
MODELS DEVELOP ANOTHER SYSTEM ALONG THE SOUTHERN END OF THE FRONT
AND MOVE IT NNE WHILE THE NAM INSISTS THIS SYSTEM IS STILL LEE.
WILL SIMPLY DEAL WITH ONE SYSTEM AT A TIME AND LEAVE THE
EXTENDED(8 DAYS OUT) ALONE FOR NOW.

AVIATION...

RAIN SQUALLS ASSOCIATED WITH TROPICAL STORM LEE WILL CONTINUE TO
AFFECT THE TERMINALS THROUGH THE FORECAST PERIOD. PREVAILING IFR
THROUGH 00Z THEN MVFR CONDITIONS WILL DEVELOP TONIGHT. AS THE
CORE OF THE TROPICAL STORM REMAINS CLOSE TO THE REGION WINDS WILL
REMAIN ELEVATED THROUGH THE PERIOD...WITH GUSTS TO 45 KNOTS
POSSIBLE AT ALL LOCATIONS IN HEAVY RAIN SQUALLS.

MARINE...
NO REAL CHANGES IN THINKING. WINDS WILL REMAIN VERY STRONG
ESPECIALLY IN SQUALLS. WATERSPOUT ACTIVITY WILL ALSO REMAIN HIGH.
WINDS ARE EXPECTED TO SHIFT OUT OF THE NORTHWEST BY MONDAY THEN
EASE THROUGH WED TO LESS THAN 20 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  81  74  80  62 / 100  90  80  20
BTR  82  74  80  62 / 100  90  70   0
ASD  82  75  80  63 / 100  90  80  20
MSY  82  77  80  65 / 100  90  60  10
GPT  82  76  82  65 / 100  90  80  20
PQL  82  76  82  67 / 100  90  80  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

MS...FLASH FLOOD WATCH UNTIL 7 PM MONDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

     TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...TROPICAL STORM WARNING UNTIL 9 PM MONDAY FOR THE FOLLOWING
     ZONES: BRETON SOUND...CHANDELEUR SOUND...COASTAL WATERS
     FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM PASCAGOULA MS TO
     STAKE ISLAND LA FROM 20 TO 60 NM...COASTAL WATERS FROM
     PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM...COASTAL WATERS
     FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA
     RIVER OUT 20 NM...COASTAL WATERS FROM STAKE ISLAND LA TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60
     NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM...LAKE
     BORGNE...LAKE PONTCHARTRAIN AND LAKE MAUREPAS...AND
     MISSISSIPPI SOUND.

&&
Hazardous weather outlook, Sep 4, 11:00 AM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SUN SEP 4 2011

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-051800-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1100 AM CDT SUN SEP 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A TROPICAL STORM WARNING REMAINS IN EFFECT FOR ALL OF SOUTHEAST
LOUISIANA AND COASTAL AND SOUTHWEST MISSISSIPPI. FOR MORE DETAILED
HAZARD INFORMATION...REFER TO THE LATEST LOCAL HURRICANE STATEMENTS.

THE THREAT OF WATERSPOUT AND TORNADO ACTIVITY WILL CONTINUE AS THE
CENTER OF TROPICAL STORM LEE MOVES NORTHEAST ACROSS SOUTHERN
LOUISIANA.

A FLASH FLOOD WATCH IS IN EFFECT THROUGH MONDAY IN ANTICIPATION OF
CONTINUED FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS AND
THUNDERSTORMS. THE WATCH AREA INCLUDES ALL OF SOUTHEAST LOUISIANA AS
WELL AS COASTAL AND SOUTHWEST MISSISSIPPI. ADDITIONAL RAINFALL
AMOUNTS OF 5 TO 10 INCHES WILL BE POSSIBLE THROUGH MONDAY.

MINOR STORM SURGE FLOODING WILL CONTINUE IN AREAS OUTSIDE HURRICANE
PROTECTION LEVEES...IN AREAS AROUND LAKES PONTCHARTRAIN AND
MAUREPAS...AND ALONG THE IMMEDIATE MISSISSIPPI COAST AND BAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AS TROPICAL STORM LEE MOVES NORTHEAST AND WEAKENS MONDAY...TROPICAL
STORM WARNINGS MAY BE LOWERED. FOR MORE DETAILED HAZARD
INFORMATION...REFER TO THE LATEST LOCAL HURRICANE STATEMENTS.

A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH MONDAY IN
ANTICIPATION OF CONTINUED FREQUENT HEAVY RAINS FROM TROPICAL SHOWERS
AND THUNDERSTORMS. THE WATCH AREA INCLUDES ALL OF SOUTHEAST
LOUISIANA AS WELL AS COASTAL AND SOUTHWEST MISSISSIPPI. ADDITIONAL
RAINFALL AMOUNTS OF 5 TO 10 INCHES WILL BE POSSIBLE THROUGH MONDAY.

THE THREAT OF WATERSPOUT AND TORNADO ACTIVITY WILL CONTINUE THROUGH
MONDAY AS THE CENTER OF THE TROPICAL STORM LEE MOVES SLOWLY ACROSS
SOUTHEAST LOUISIANA AND THEN INTO SOUTH MISSISSIPPI MONDAY.

MINOR STORM SURGE FLOODING WILL CONTINUE IN AREAS OUTSIDE OF THE
HURRICANE PROTECTION LEVEES...IN AREAS AROUND LAKES PONTCHARTRAIN
AND MAUREPAS...AND ALONG THE IMMEDIATE MISSISSIPPI COAST AND BAYS
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS
WILL CONTINUE TO BE ACTIVATED THROUGH MONDAY.

In the hours before

Local storm report, Sep 4, 6:56 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
656 AM CDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 AM     TROPICAL STORM   LAKEFRONT AIRPORT       30.04N 90.03W
09/04/2011                   ORLEANS            LA   OFFICIAL NWS OBS

            LAKEFRONT REGIONAL AIRPORT REPORTED SUSTAINED WINDS OF 40
            KNOTS WITH A PEAK GUST OF 50 KNOTS ASSOCIATED WITH A
            SQUALL IN TROPICAL STORM LEE.

&&

CBANNAN
Local storm report, Sep 4, 10:45 AM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1045 AM CDT SUN SEP 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     6 W YSCLOSKEY           29.84N 89.79W
09/03/2011                   ST. BERNARD        LA   LAW ENFORCEMENT

            MINOR DAMAGE TO STRUCTURES REPORTED IN VERRET. POSSIBLE
            TORNADO.

&&

PGRIGSBY
Special weather statement, Sep 4, 11:08 AM CDT, 1 hour 34 minutes before
LAZ034>037-046>050-056-057-041800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1108 AM CDT SUN SEP 4 2011

...CENTER OF TROPICAL STORM LEE MOVING NORTHEAST AFFECTING ST. JAMES
PARISH...ASCENSION PARISH...WEST BATON ROUGE PARISH...ASSUMPTION
PARISH...ST. HELENA PARISH...POINTE COUPEE PARISH...EAST FELICIANA
PARISH...EAST BATON ROUGE PARISH...LIVINGSTON PARISH...WEST
FELICIANA PARISH...IBERVILLE PARISH...

AT 1103 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG SQUALL ASSOCIATED WITH THE CENTER OF TROPICAL STORM LEE  FROM
17 MILES SOUTHWEST OF NEW ROADS TO 31 MILES SOUTHWEST OF
PLAQUEMINE...MOVING NORTHEAST AT 35 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  BAYOU SORREL BY 1110 AM...
  LIVONIA BY 1115 AM...
  ERWINVILLE BY 1120 AM...
  WALKER AND OAK HILLS PLACE BY 1125 AM...
  PLAQUEMINE...GARDERE AND ADDIS BY 1130 AM...
  WESTMINSTER AND DENHAM SPRINGS BY 1135 AM...

THE PRIMARY THREAT FROM THIS SQUALL IS WIND GUSTS 40 TO 50
MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED. POWER OUTAGES ARE POSSIBLE WITH THE PASSAGE OF THIS
SQUALL.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

24/RR

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Slidell Radar S, LA (KSIL), 12:00Z

5.7 hours before the tornado, 64 km from the path. September 4, 2011.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2528 joules per kilogram, CIN -8, lifted condensation level 473 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-09-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 249 square meters per square second, 0 to 6 km bulk shear 33 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2528 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
752 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
3.0
Supercell composite
18.9
0-3 km lapse rate
5.0 K/km

Open this sounding in Storm Lab

Slidell Radar S, LA (KSIL), 00:00Z

6.3 hours after it, 64 km from the path. September 5, 2011.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2011-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1653 joules per kilogram, CIN -1, lifted condensation level 616 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2011-09-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 164 square meters per square second, 0 to 6 km bulk shear 27 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
1283 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
27 kt
0-1 km bulk shear
35 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.8
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The radar

The Mobile radar (KMOB), 87 km away, was scanning. The volume nearest the touchdown began at 17:39 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
17:42 UTCTORNADO3 N LymanHarrison, MSA WEAK TORNADO MOVED ALONG A INTERMITTENT PATH FOR APPROXIMATELY 3.5 MILES. LARGE TREE LIMBS WERE SNAPPED, SEVERAL TREES WERE BLOWN DOWN, AND FENCES BLOWN DOWN. ROOF DAMAGE TO SEVERAL HOUSES OCCURRED AND MOBILE HOME DAMA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2011 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of September 4, 2011

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 41:02 AM CDTEF1Mobile, AL1.9100$45,000
September 43:10 AM CDTEF1Escambia, FL2.450$250,000
September 43:22 AM CDTEF1Baldwin, AL0.850$200,000
September 45:15 AM CDTEF0Okaloosa, FL0.840$25,000
September 47:43 AM CDTEF1Pearl River, MS0.6100$50,000
September 48:05 AM CDTEF0Lamar, MS0.040$500
September 410:32 AM CDTEF0Bay, FL1.125
September 43:50 PM CDTEF0Etowah, AL0.750$30,000
September 45:20 PM EDTEF1Schenectady, NY7.0880
September 47:10 PM CDTEF1Stone, MS8.81001$100,000
September 47:45 PM CDTEF0Forrest, MS0.040$500
September 48:05 PM CDTEF1Covington, MS3.950$25,000
September 410:45 PM CDTEF0Smith, MS0.650$3,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.